Sponsored Links
Results 1 to 10 of 10

Thread: calcium

  1. #1
    ypoornima is offline Newbie 510 points
    Join Date
    Jul 2005
    Location
    NC,USA
    Posts
    11
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Calcium Mechanics

    Advertisements



    Why do v see constipation due to hypercalcemia n also with CCB's(Calcium Channel Blockers)?

  2. #2
    md90's Avatar
    md90 is offline Senior Member
    Join Date
    Dec 2004
    Location
    USA
    Posts
    1,403
    Downloads
    15
    Uploads
    0
    Images
    9
    Thanks
    0
    Thanked 0 Times in 0 Posts
    Verapamil is the main culprit in relation to the constipation and it might be related to the anti-cholinergic activity... would be my guess. Any other opinions???
    "SLAM-DUNK THE STEPS"

    “Peace, it does not mean to be in a place where there is no noise, no trouble, or no hard work…..it means to be in the midst of those things and still be calm in your
    heart.”

  3. #3
    student-2's Avatar
    student-2 is offline Senior Member 510 points
    Join Date
    Oct 2005
    Posts
    552
    Downloads
    6
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    I thought about it abit and reached this conclusion. Calcium is an ion that is very highly regulated (and if you think about it for a second it makes alot of sense). There are many ways to regulate it's excretion- one way through the kidney and the other through the GI system and let's put aside for now the whole intracellular stores. Anyway, I would imagine that giving CCB (Ca+2 Channel Blockers) would tend to elevate serum Ca+2 levels (here I will add as an aside note that about 40% of the serum Ca+2 is bound to albumin). This tendency will probably be compensated by secreting Ca+2 ions to the gut. I imagine that in the gut, along with Bicarb, calcium can form a chalky substance (CaCO3-calcium carbonate- the stuff limestone is made of). I imagine it being very difficult to pass chalk in the stool. (As an aside note- Hyenas are very good at that-they have white feces).
    This is a theory I made up and I take no legal responsibility if I am wrong!!!!
    Last edited by student-2; 06-09-2006 at 01:15 PM.

  4. #4
    md90's Avatar
    md90 is offline Senior Member
    Join Date
    Dec 2004
    Location
    USA
    Posts
    1,403
    Downloads
    15
    Uploads
    0
    Images
    9
    Thanks
    0
    Thanked 0 Times in 0 Posts
    This is a theory I made up and I take no legal responsibility if I am wrong!!!!
    I LOVE IT!!! Our brains are thinking....
    "SLAM-DUNK THE STEPS"

    “Peace, it does not mean to be in a place where there is no noise, no trouble, or no hard work…..it means to be in the midst of those things and still be calm in your
    heart.”

  5. #5
    ypoornima is offline Newbie 510 points
    Join Date
    Jul 2005
    Location
    NC,USA
    Posts
    11
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    Quote Originally Posted by md90
    Verapamil is the main culprit in relation to the constipation and it might be related to the anti-cholinergic activity... would be my guess. Any other opinions???
    Even I thought the same initially ie constipation due Verapemil, but then I thought if it was due to Anti-M activity then it should also have other side effects ie other Anti-M effects, but it does not.( as most of the body has M3 receptors- which r present in the intestine).
    Last edited by ypoornima; 06-11-2006 at 02:01 AM.

  6. #6
    ypoornima is offline Newbie 510 points
    Join Date
    Jul 2005
    Location
    NC,USA
    Posts
    11
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    Constipation due to CCB : Verapamil is especially known to inhibit colonic motor activity, reduce colonic transit, and increase water absorption. This is becos it blocks the calcium channel which causes motility.
    Hence, individuals taking verapamil may be able to reduce drug-induced constipation by increasing daily intake of fiber and fluid, especially water.

    Constipation due to Hypercalcemia(Very high levels) : Esp due to tumors(esp lung due to paraneoplastic synd), Liver failure ( decreased produxn of alb which is a carrier for calcium).
    In these conditions due to high levels of circulating calcium, the kidney is not able to excrete the excess easily. So as to excrete this excess amt, the kidney trying to take out this calcium at the cost of water, which is lost more than the usual leading to dehydration. Becos of this dehydration the intestines increase the absorption fm the stools which has already decreased amt of water resulting constipation.

    This is wht I thought abt the mechanics....not really sure of it.

  7. #7
    md90's Avatar
    md90 is offline Senior Member
    Join Date
    Dec 2004
    Location
    USA
    Posts
    1,403
    Downloads
    15
    Uploads
    0
    Images
    9
    Thanks
    0
    Thanked 0 Times in 0 Posts
    In these conditions due to high levels of circulating calcium, the kidney is not able to excrete the excess easily. So as to excrete this excess amt, the kidney trying to take out this calcium at the cost of water, which is lost more than the usual leading to dehydration. Becos of this dehydration the intestines increase the absorption fm the stools which has already decreased amt of water resulting constipation.
    Remember the kidneys will be giving priority to the Na, K, Cl, water... Calcium is at bottom of the totem pole; that is why it's important to tell our patients to drink water and lots of it while taking medications.. it helps to clear the medications.
    "SLAM-DUNK THE STEPS"

    “Peace, it does not mean to be in a place where there is no noise, no trouble, or no hard work…..it means to be in the midst of those things and still be calm in your
    heart.”

  8. #8
    IMG SURVIVOR's Avatar
    IMG SURVIVOR is offline Moderator 536 points
    Join Date
    Jan 2006
    Location
    NY
    Posts
    5,842
    Downloads
    43
    Uploads
    0
    Blog Entries
    29
    Thanks
    0
    Thanked 0 Times in 0 Posts
    90% fo the calcium is filtred in the kidney, and its absorbe in the proximal tubule and in the thick ascending, and if you use a thiazide you will reabsob it in the distal tubule.

    PTH also regulates absorption of Ca and activates Vit. D so Vit. D can go to the gut and absorb more Ca. and in top of that the PTH also goes to the bone and take some Calcium with it.

    the previous is the general idea

    my 2 cents
    Moderator: USMLE AND Residency Forums.

    Hidden Content
    why even bother with the obvious. Just know where you are need it and where you can help the most.

  9. #9
    jameslynton's Avatar
    jameslynton is offline Super Moderator 48 points
    Join Date
    Mar 2006
    Location
    outer limits reef
    Posts
    5,358
    Downloads
    23
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    Hey MD90, These are drug links - ie spam posts - hit the red yeild sign at the top right corner of the post and report them - don't reply to them or quote them. The moderators will remove them and ban the TCP/IP address of the poster to stop them. So edit the stuff out of your post. and hit the red yeild sign a report these - if they open up a new thread - don't reply - hit the red yeild and the moderators can remove the thread to cyber heaven/hell...

  10. #10
    md90's Avatar
    md90 is offline Senior Member
    Join Date
    Dec 2004
    Location
    USA
    Posts
    1,403
    Downloads
    15
    Uploads
    0
    Images
    9
    Thanks
    0
    Thanked 0 Times in 0 Posts
    thank you jameslynton for informing about the posts... greatly appreciated, and now I know what to do....
    "SLAM-DUNK THE STEPS"

    “Peace, it does not mean to be in a place where there is no noise, no trouble, or no hard work…..it means to be in the midst of those things and still be calm in your
    heart.”

Similar Threads

  1. calcium?
    By passexam in forum USMLE Step 1 Forum
    Replies: 2
    Last Post: 08-06-2006, 02:33 PM
  2. which calcium channel antagonist cause gingival hyperplasia
    By AliShah in forum Pharmacology Forum
    Replies: 6
    Last Post: 06-08-2006, 01:48 AM
  3. reply to feect of blood transfusion on calcium level
    By Anonymous in forum USMLE Step 1 Forum
    Replies: 0
    Last Post: 01-09-2004, 11:18 AM
  4. effect of blood transfusion on calcium level
    By Anonymous in forum USMLE Step 1 Forum
    Replies: 0
    Last Post: 01-08-2004, 04:12 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •